Homeopathy 2005; 94(04): 233-240
DOI: 10.1016/j.homp.2005.08.019
Original Paper
Copyright ©The Faculty of Homeopathy 2005

Harm in homeopathy: Aggravations, adverse drug events or medication errors?

C Endrizzi
1  Homeopathic Clinic, Reference Regional Centre, Campo di Marte Hospital, AUSL 2 Lucca, Italy
,
E Rossi
1  Homeopathic Clinic, Reference Regional Centre, Campo di Marte Hospital, AUSL 2 Lucca, Italy
,
L Crudeli
2  Pharmaceutical Department of Health Services, AUSL 2 Lucca, Italy
,
D Garibaldi
2  Pharmaceutical Department of Health Services, AUSL 2 Lucca, Italy
› Author Affiliations
Further Information

Publication History

Received03 December 2004
revised01 July 2005

accepted15 August 2005

Publication Date:
29 December 2017 (online)

Abstract

Background The assessment of harm arising from the use of homeopathic medicine is much discussed, but there is little published data on the subject.

Aim To study prospectively adverse drug events related to homeopathic medicines.

Setting The data were gathered between 1 June 2003 and 30 June 2004 during follow-up visits consecutively carried out at the Homeopathic Clinic, Campo di Marte Hospital, Azienda USL 2, Lucca (Italy). They refer to effects following the administration of a homeopathic medicine, prescribed according to the classical homeopathic method.

Methods Reports collected by a homeopathic doctor (not the prescribing doctor) on the nature and intensity of the effect, dose and frequency of administration, time relationship between the drug use and the adverse events, challenge, unchallange possible concomitant factors, causality (improbable, unlikely, possible, probable, certain).

Results Out of 335 homeopathic consecutive follow-up visits between 1 June 2003 and 30 June 2004, nine adverse reactions were reported (2.68%) including one case of allergy to lactose, excipient of the granules.

Conclusions Adverse events to homeopathic drugs exist and are distinguishable from homeopathic aggravations, but are rare and not severe.